Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Dermatopathol. 1983 Jun;5(3):267-76.

Fatal, penicillin-induced, generalized, postinflammatory elastolysis (cutis laxa).

Abstract

A 13-year-old boy received penicillin for influenza and otitis media. Within days of taking this medication, he developed recurrent edema of the face and a generalized urticarial eruption which waxed and waned. The salient and unusual features of this person's disease were: 1) A senile appearance of his face with flaccid folds and sagging of the skin. Histopathologic findings were dense dermal inflammatory-cell infiltrates with numerous eosinophils and destruction of elastic fibers. Findings by electron microscopy were fragmentation and clumping of elastic fibers and accumulation of granular material in the dermis. 2) Dermatitis herpetiformis-like cutaneous lesions and gluten-sensitive enteropathy. 3) Elastolysis increased in time and led to further deterioration of the patient's physical appearance. Six years later, the patient developed severe internal manifestations and died. We assume that the inflammatory-cell infiltrates and prolonged edema following therapy with penicillin caused the dissolution of elastic tissue and resultant systemic elastolysis.

PMID:
6625118
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center